Alert archive / Michigan / River Flood Advisories in 2016

River Flood Advisory 4, NWS Grand Rapids, MI

January 9, 2016Clinton County, Michigan

NWS Grand Rapids, MI issued this river flood advisory at Jan 9, 2016, 10:38 AM EST for Clinton County, Michigan. It was in force for 8 days.

The area

The counties it named.

The facts

Issued
Jan 9, 2016, 10:38 AM EST (15:38 UTC)
Expired
Jan 17, 2016, 11:09 AM EST
In force
8 days
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

County Clinton County, MI

The radar

The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maple River at Maple Rapids (MRPM4).

Action stage
7 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04115000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Jan 9, 7:01 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Jan 9, 7:01 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
701 AM EST SAT JAN 9 2016

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 254 AM EST SAT JAN 9 2016

A WINTER STORM WILL AFFECT THE REGION AS RAIN CHANGES TO SNOW THIS
EVENING AND OVERNIGHT.  A RAPID FALL IN TEMPERATURES WILL CAUSE A
QUICK FREEZE UP ON AREA ROADS THIS EVENING. AREAS NORTH AND WEST OF
GRAND RAPIDS CAN EXPECT 4 TO 8 INCHES OF SNOW...WHILE AREAS SOUTH
AND EAST OF GRAND RAPIDS WILL SEE 1 TO 5 INCHES OF SNOW. ALONG WITH
THE SNOW...WINDS WILL INCREASE LATE SATURDAY NIGHT AND CONTINUE INTO
SUNDAY. NORTHWEST WINDS WILL GUST TO 30-35 MPH CAUSING BLOWING AND
DRIFTING SNOW.

ANOTHER ROUND OF ACCUMULATING SNOW APPEARS LIKELY MONDAY NIGHT INTO
TUESDAY NIGHT.  IT SHOULD REMAIN COLD ALL NEXT WEEK WITH DAYTIME
HIGHS ONLY 20 TO 25.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 254 AM EST SAT JAN 9 2016

WILL ISSUE A WINTER STORM WARNING FOR THE NW HALF OF THE CWA FOR
TONIGHT AND SUNDAY.  THIS WILL BE BORDERED BY AN ADVISORY TO IT/S SE.

POTENT LOW PRESSURE REMAINS ON TRACK TO IMPACT MUCH OF LOWER
MICHIGAN.  CONFIDENCE REMAINS HIGH AS THE MODELS HAVE STUCK TO A
VERY SIMILAR SOLUTION FOR THE PAST 24-36 HOURS.  THE STORM PATH
REMAINS INTACT...ALTHOUGH IT APPEARS SLIGHT QUICKER...REACHING JUST
WEST OF ERIE PA BY 12 SUNDAY.

THE KEY ELEMENT TO THE FORECAST WILL BE THE TEMP TREND.  MODELS
SEEMS TOO WARM AS THE PCPN SETTLES IN LATE THIS AFTERNOON.  UPSTREAM
OBS BACK THIS UP.  IF THIS HOLDS WE WILL SEE A QUICKER CHANGE OVER
TO SNOW...AND THEREFORE HIGHER SNOW TOTALS.  I BELIEVE THIS COOLER
TREND WILL HOLD FOR THE NW CWA...HOWEVER IT APPEARS THE SE WILL
STRUGGLE TO COOL AS THE SYSTEM BRINGS A SURGE OF WARM GULF AIR
THERE.  SO EXPECT WE WILLS SEE A SHARP SNOW TOTALS ALONG A LINE FROM
ROUGHLY ALMA TO SOUTH HAVEN.  NW OF THIS LINE THE PCPN TYPE BY EARLY
THIS EVENING SHOULD BE MAINLY SNOW...WHILE AREAS SE OF THE LINE ONLY
CHANGE OVER THROUGH TONIGHT.  THEREFORE WILL ISSUE A WINTER STORM
WARNING FOR AREAS NW OF THE LINE...AN ADVISORY TO THE SE.
5TO8INCHESIN THE WARNING...3-5 IN THE ADVISORY.  I WILL EXCLUDE
CALHOUN...INGHAM AND JACKSON COUNTIES WHERE ONLY 1-3 INCHES IS
EXPECTED.

THE QUICK FREEZE UP WILL BE A FACTOR IN THIS STORM CAUSING ROADS TO
ICE UP AS THE SNOW BEGINS. THE WINDS WILL BECOME A FACTOR AND IS
REALLY WHAT PUSHES THIS STORM INTO THE WARNING CATEGORY.  GUST WILL
FREQUENTLY BE IN THE 30-35 MPH RANGE...AND EVEN A BIT HIGHER ALONG
THE COAST.  THIS WILL CAUSE BLOWING AND DRIFTING SNOW...ESPECIALLY
AS TEMPS GET COLDER AND THE SNOW GET FLUFFIER.  THE ABRUPT CHANGE IN
THE AREA/S CONDITIONS WAS ALSO A CONSIDERING FACTOR WITH THE
HEADLINES DECISIONS.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 254 AM EST SAT JAN 9 2016

AFTER 5 MONTHS OF UNUSUALLY WARM TEMPERATURES AND VERY LITTLE IN THE
WAY OF PERSISTENT COLD WEATHER... WE ARE IN FOR A MAJOR PATTERN
CHANGE. THIS WILL MEAN PERSISTENT LAKE EFFECT SNOW AND BELOW NORMAL
TEMPERATURES MOST OF THIS WEEK AND LIKELY BEYOND THAT. THE DAYS WITH
THE STRONGEST WINDS AND GREATEST LAKE EFFECT SNOW POTENTIAL ARE
TUESDAY THEN LATE WEDNESDAY INTO THURSDAY.

THANKS TO MASSIVE UPPER LEVEL BLOCKING WITH A CLOSED UPPER LEVEL
HIGH NORTH OF ALASKA AND A RIDGE (FORCED BY THE MJO BEING IN PHASE
8) ALONG THE WEST COAST WE WILL CONTINUE TO SEE THE NORTHERN STREAM
IMPACTING OUR WEATHER MOST OF THIS WEEK INTO NEXT WEEKEND. ACTUALLY
BY THURSDAY WE HAVE REX BLOCK OVER EASTERN NORTH AMERICA WITH AN
UPPER LEVEL HIGH OVER BAFFIN'S ISLAND AND ELONGATED CLOSED UPPER LOW
CENTERED OVER EASTERN CANADA. MEANWHILE THE WEST COAST RIDGE
PERSISTENT. SO WHAT WE WILL SEE IS A SERIES OF SHORTWAVES ROTATING
AROUND THE CANADIAN UPPER LOW THROUGH THIS WEEK THROUGH THIS COMING
WEEKEND. AS EACH COMES THROUGH THE INVERSION HEIGHT RISES AND LAKE
EFFECT SNOW WILL RAMP UP.  THE FIRST OF THESE COMES THROUGH TUESDAY
MORNING THEN THE NEXT ONE IS WEDNESDAY NIGHT INTO THURSDAY MORNING.

AS THE SHORTWAVE THAT COMES FROM NORTH OF ALASKA (THIS MORNING)
DROPS INTO THE MEAN TROUGH IT HELPS CLOSE OFF AN UPPER LOW OVER
MICHIGAN BY TUESDAY EVENING. THAT RESULTS IN INVERSION HEIGHTS RISE
ABOVE 10000 FT TUESDAY MORNING AND THERE IS STRONG LIFT IN THE DGZ.
THIS WILL START AS SOUTHWEST FLOW EVENT AND TRANSITION INTO A WEST
FLOW EVENT TUESDAY DURING THE DAY. IT WILL BE WINDY IN THE AFTERNOON
WITH GUSTS TO 30 MPH MORE THAN POSSIBLE  DUE TO THE SHIFTING SNOW
BANDS THE HEAVIEST SNOW WILL BE SOMEWHAT SPREAD OUT BUT THANKS TO
THE WEST WINDS DURING THE DAY TUESDAY THE BAND WILL STREAM INLAND
BETWEEN I-94 AND I-96.  THE CIPS ANALOGS SHOW AT GREATER THAN 80 PCT
CHANCE OF MORE THAN 6 INCHES OF SNOW WEST OF US-131 FOR THIS EVENT.

THE NEXT SYSTEM THAT COMES THROUGH WEDNESDAY NIGHT INTO THURSDAY IS
NOT AS IMPRESSIVE BUT EVEN SO WE ARE STILL IN THE COLD AIR AND GFS
AND ECMWF ARE SHOWING GOOD LIFT AS THIS WAVE PASSES THROUGH. THIS
ONE SEEMS TO IMPACT THE SOUTHERN SECTIONS MORE THAN THE NORTHERN
ONES. EVEN SO... THE LAKE EFFECT SNOW WILL CONTINUE.

BEYOND THURSDAY THERE IS MODEL DISAGREEMENT AS TO HOW THE CANADIAN
UPPER LOW WOBBLES AROUND. THE ECMWF ROTATES ANOTHER CLOSED UPPER LOW
THOUGH THE AREA FRIDAY WHILE THE GFS HAS THAT SYSTEM STALLED OVER
NORTH DAKOTAS. WE WILL HAVE TO SEE LATER MODEL RUNS TO RESOLVE THAT
BUT ONE WAY OR THE OTHER IT WILL REMAIN COLDER THAN NORMAL AND
SIGNIFICANT SNOWFALL AMOUNTS SHOULD BE EXPECTED NEAR AND WEST OF US-
131 MONDAY AFTERNOON THROUGH THURSDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 700 AM EST SAT JAN 9 2016

I SEE TWO MAJOR AVIATION ISSUES TODAY. FIRST IS DENSE FOG. THEN WE
HAVE THE ISSUE OF RAIN CHANGING TO SNOW AND BLOWING SNOW WITH THE SYSTEM
TONIGHT INTO SUNDAY.

THE FOG HAS BEEN IN AND OUT OVERNIGHT (MOSTLY AT GRR)HOWEVER WE
CURRENTLY REMAIN IN THE CIRCULATION OF THE DEPARTING SURFACE LOW.
ONCE THAT SYSTEM LIFTS OUT OF THE AREA... AROUND 15Z OR SO...
WINDS WILL BECOME LIGHT AND VARIABLE AND I DO BELIEVE WE WILL SEE
THE FOG REALLY SET IN AND MOST OF OUR TAF SITES WILL SEE 1/2SM FG
FOR SEVERAL HOURS (SEEN ON THE RAP MODEL VISIBILITY FORECAST RUN
AFTER RUN OVERNIGHT).

BY 21Z OR SO THE DEVELOPING STORM TO OUR SOUTH WILL BE CLOSE
ENOUGH TO PUT US IN THE CIRCULATION OF THAT SYSTEM. THAT WILL
START THE RAIN AND INCREASE THE WIND...ENDING THE FOG. WE SHOULD
SEE ABOUT 12 HOURS OF MODERATE TO HEAVY PRECIPITATION AS THE
DEFORMATION ZONE OF THE SYSTEM PASSES OVERHEAD. THE HEAVIEST QPF
WILL BE JUST ON A LINE FROM SBN TO MOP. MEANWHILE THE RAIN/SNOW
LINE WILL MOVE EASTWARD...CHANGING THE RAIN TO SNOW AT MKG AND GRR BY
00Z...BUT IT MAY TAKE TILL 10Z FOR THAT RAIN TO SNOW LINE TO REACH
JXN. THIS IS SHOWN BY THE NUMEROUS RUNS OF THE RAP...HRRR...AND
GFS MODELS (ECMWF FOR THAT MATTER TOO). AS THE LOW DEEPENS WINDS
WILL INCREASE OUT OF THE NORTH AND WITH TEMPERATURES FALLING INTO
THE 20S BY 09Z OR SO... I WOULD EXPECT CONSIDERABLE BLOWING SNOW
TOO.

BOTTOM LINE...IFR /LIFR FOG THIS AFTERNOON.... THEN IFR RAIN TO
SNOW TONIGHT.

&&

.MARINE...
ISSUED AT 254 AM EST SAT JAN 9 2016

GALE WARNING HAS BEEN ISSUED AS WINDS RAMP UP QUICKLY LATE TONIGHT.
THE WINDS SHOULD SIMMER DOWN A BIT BY LATE SUNDAY EVENING AS THE
STORM PULLS AWAY.

&&

.HYDROLOGY...
ISSUED AT 134 PM EST FRI JAN 8 2016

THERE IS INCREASING CONCERN FOR MINOR RIVER FLOODING HEADING
THROUGH THE NEXT SEVERAL DAYS. RIVER RISES ARE LIKELY WITH A FEW
LOCATIONS THAT HAVE THE POTENTIAL TO REACH BANKFULL. THE MAIN
QUESTIONS TO BE ANSWERED HAVE TO DEAL WITH THE AMOUNT OF RUNOFF
DUE TO SNOWMELT AND RESULTING LIQUID PRECIPITATION THROUGH LATE
SATURDAY EVENING.

THE FIRST WAVE OF MOISTURE WILL MOVE THROUGH AHEAD OF A STORM
SYSTEM CURRENTLY OVER MISSOURI/ILLINOIS. RAINFALL POTENTIAL EXISTS
NOW THROUGH MUCH OF SATURDAY. THE KEY TO HOW QUICKLY RIVERS
RESPOND LIES IN THE DETAILS OF REALIZED TOTALS...LEADING UP TO THE
THE TRANSITION TO SNOW SATURDAY NIGHT. ONCE COLDER AIR MOVES IN
LATE SATURDAY INTO SUNDAY...SUB-FREEZING TEMPS MAY BRING A HALT TO
MUCH OF THE RUNOFF AS POTENTIAL RUNOFF FREEZES. PRECIPITATION IS
THEN EXPECTED TO REMAIN LARGELY LOCKED UP IN SNOW ACCUMULATIONS.

THE WEEK AHEAD WILL BRING ADDITIONAL SNOW ACCUMULATIONS...BUT
TEMPERATURES SHOULD BE WELL BELOW FREEZING THROUGH THURSDAY.
CONDITIONS WILL NEED TO BE MONITORED THROUGH THE NEXT FEW DAYS FOR
ANY RISES THAT HAVE THE POTENTIAL TO EXCEED BANKFULL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST SUNDAY
     FOR MIZ037>040-043>046-050-051-056-057-064-071.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST
     SUNDAY FOR MIZ052-058-059-065-066-072.

LM...GALE WARNING FROM 1 AM TO 7 PM EST SUNDAY FOR LMZ844>849.

&&

SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...WDM
AVIATION...WDM
HYDROLOGY...JAM
MARINE...JK
Hazardous weather outlook, Jan 9, 4:35 AM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
435 AM EST SAT JAN 9 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
435 AM EST SAT JAN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL PERSIST NEAR AND NORTH OF INTERSTATE 94
INTO EARLY THIS AFTERNOON.

HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED TONIGHT AS THE RAIN
CHANGES TO SNOW DURING THE EVENING. THE SNOW WILL BE HEAVY AT
TIMES LATE TONIGHT INTO EARLY SUNDAY MORNING. IT WILL BE WINDY TOO
WITH WINDS GUSTING TO AS HIGH AS 35 MPH CAUSING CONSIDERABLE
BLOWING AND DRIFTING SNOW. ALSO AS ARCTIC AIR ARRIVES THIS EVENING
TEMPERATURES WILL FALL WELL BELOW FREEZING AND THAT WILL RESULT
IN A QUICK FREEZE OF WET ROADS. THE COMBINATION OF FALLING AND
BLOWING SNOW ON TOP OF ICY ROADS WILL LEAD TO VERY HAZARDOUS
TRAVEL CONDITIONS SUNDAY MORNING. PLEASE CONSIDER DELAYING ANY
PLANNED TRAVEL IF POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ONCE THE STORM ITSELF ENDS BY MID MORNING SUNDAY... LAKE EFFECT
SNOW WILL DEVELOP AND PERSIST THROUGH AT LEAST THURSDAY. THE
HEAVIEST SNOWFALL AT THIS POINT APPEARS TO BE LATE MONDAY NIGHT
INTO TUESDAY MORNING. EVEN SO LAKE EFFECT SNOW WILL CONTINUE
TROUGH AT LEAST THURSDAY. IT WILL BE WINDY TUESDAY AS EXPECT MORE
BLOWING AND DRIFTING SNOW. TEMPERATURES WILL BE MUCH COLDER TROUGH
MOST OF THIS PERIOD...WIND CHILLS WILL BE ZERO AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-100945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
435 AM EST SAT JAN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL BE PRESENT INTO MID AFTERNOON.

GALE FORCE WINDS EXPECTED TONIGHT WITH SNOW. THAT WILL RESULT IN
NEAR ZERO VISIBILITIES AT TIMES. THIS WILL RESULT IN VERY
HAZARDOUS CONDITIONS FOR SMALL WATER CRAFT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE WINDS AND SNOW SQUALLS WILL CONTINUE INTO MONDAY
MORNING. WINDS WILL DIMINISH SOME MONDAY DURING THE DAY BUT THE
SNOW SHOWERS WILL CONTINUE. WINDS WILL LIKELY INCREASE TO GALE
FORCE MONDAY NIGHT AND THAT WILL PERSIST INTO TUESDAY WITH SNOW
SQUALLS CONTINUING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 10:22 PM ESTGale WarningGRR47 hr
Jan 9, 4:01 AM ESTWinter Storm WarningGRRAllegan, Clare, Isabella, Kent, Lake, Mason and 8 more27 hr
Jan 9, 4:01 AM ESTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 3 more27 hr
Jan 9, 10:38 AM ESTRiver Flood AdvisoryGRRIonia7 days
Jan 9, 10:38 AM ESTRiver Flood AdvisoryGRRIngham67 hr
Jan 9, 10:38 AM ESTRiver Flood AdvisoryGRRClinton4 days

Nearby

River Flood Advisories in Michigan, 2016Every river flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.